Send to:

Choose Destination
See comment in PubMed Commons below
Am J Med. 1980 Oct;69(4):567-70.

Hypersensitivity reactions associated with botulinal antitoxin.


During an 11-year period (1967 through 1977) CDC monitored reactions of hypersensitivity to botulinal antitoxin of equine origin. Of 268 persons given botulinal antitoxin, 24 (9.0 percent) had nonfatal acute (5.3 percent) or delayed (3.7 percent) hypersensitivity reactions to a skin test or therapeutic dose. The over-all rate of reaction did not differ with the age or sex of the recipient or with the type (AB or ABE) of antitoxin administered. Serum sickness occurred significantly more frequently in persons who received more than 40 ml of serum antitoxin (p < 0.02). The over-all reaction, rate was higher than that associated with other equine serum products and probably cannot be substantially reduced. This risk, however, would be substantially reduced if not eliminated by using botulinal immune globulin obtained from hyperimmunized human donors.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk